Oklahoma, 2006

High Wind in Oklahoma, November 15, 2006

November 15, 2006 · NWS OUN · 21 events in 21 counties and zones

A strong surface low pressure moved across the region causing strong to high wind gusts across approximately the western two-thirds of Oklahoma from the early morning hours through part of the day. Numerous wind gusts of 35 knots to 49 knots (40-57 mph) were measured across Oklahoma by Oklahoma mesonet and ASOS stations, along with many high wind gusts of 50 to 59 knots (58-68 mph).

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong surface low pressure moved across the region causing strong to high wind gusts across approximately the western two-thirds of Oklahoma from the early morning hours through part of the day. Numerous wind gusts of 35 knots to 49 knots (40-57 mph) were measured across Oklahoma by Oklahoma mesonet and ASOS stations, along with many high wind gusts of 50 to 59 knots (58-68 mph). The strongest wind gusts of 59 knots (68 mph) were measured at the Oklahoma mesonet stations located 10 miles east-northeast of Willow in Kiowa county and 6 miles southwest of Cheyenne in Roger Mills county. The high winds caused damage across the area on November 15. In Elk City in Beckham county, the roofs of some buildings in the industrial area were damaged. The entire roof of a trailer home was also ripped off. The roof of a building that was built in 1909 and housed the Shattuck Windmill Museum in Ellis county was damaged by the high winds. Two tractor trailer rigs traveling on Interstate 40 were overturned. One tractor trailer overturned near Elk City in Beckham county at mile marker 32 around 0200 CST. Less than two hours later a second tractor trailer overturned near the town of Canute in Washita county near mile marker 45 on Interstate 40. These two accidents closed parts of Interstate 40 for about two hours. No injuries were reported in these accidents.|Numerous power outages were reported and power lines downed across the area due to the high winds. Power lines were downed in Moore in Cleveland county causing the cancellation of classes at the Winding Creek Elementary school for the day. Power lines were also downed in Greer county near Mangum and Granite causing several wildfires. Trees and power lines were downed in Lone Wolf in Kiowa county. A large window at the post office in Lone Wolf was blown out. Power outages were also reported in Enid in Garfield county, Shawnee in Pottawatomie county, and Oklahoma City in Oklahoma county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 14, 8:44 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Nov 14, 8:44 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CST TUE NOV 14 2006

.UPDATE...
THE HIGH WIND WARNING AND WIND ADVISORY REMAIN EFFECTIVE WITH NO
CHANGES. WIND GUSTS OVER 50 MPH HAVE BEEN OCCURRING IN WESTERN OK
SINCE ABOUT 815 THIS EVENING. THE GRIDS WERE UPDATED TO BRING
SLIGHTLY HIGHER WIND SPEEDS IN AREAS OF SOUTHWEST AND WEST CENTRAL
OKLAHOMA. BASED ON EVENING OBSERVATIONS AND THE NEW MODEL
INFORMATION IT APPEARS THAT VERTICAL MOMENTUM TRANSPORT WILL BE
HIGHER IN THESE AREAS. FURTHERMORE, THE INTENSIFYING SURFACE LOW
WAS MOVING FROM SOUTHWEST OKLAHOMA TOWARD SOUTH-CENTRAL OK THIS
EVENING ALLOWING A VERY LARGE PRESSURE GRADIENT TO FORM.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  51  31  60 /  40  30   0   0
HOBART OK         38  56  28  62 /  10   0   0   0
WICHITA FALLS TX  45  58  33  64 /  10   0   0   0
GAGE OK           33  53  22  63 /  20   0   0   0
PONCA CITY OK     37  48  29  58 /  80  40   0   0
DURANT OK         47  52  34  62 /  40  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 3 PM CST WEDNESDAY FOR OKZ007-OKZ008-
     OKZ012-OKZ013-OKZ017-OKZ018-OKZ019-OKZ020-OKZ023-OKZ024-
     OKZ025-OKZ026-OKZ027-OKZ028-OKZ029-OKZ030-OKZ035-OKZ036-
     OKZ037-OKZ038-OKZ044.

     HIGH WIND WARNING UNTIL 12 PM CST WEDNESDAY FOR OKZ004-OKZ005-
     OKZ006-OKZ009-OKZ010-OKZ011-OKZ014-OKZ015-OKZ016-OKZ021-
     OKZ022-OKZ033-OKZ034.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY FOR
     OKZ031-OKZ032-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ045-
     OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

TX...HIGH WIND WARNING UNTIL 3 PM CST WEDNESDAY FOR TXZ083-TXZ084-
     TXZ085-TXZ086-TXZ087-TXZ088-TXZ089.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY FOR
     TXZ090.

&&

99/99
Hazardous weather outlook, Nov 14, 12:00 PM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST TUE NOV 14 2006

OKZ004>048-050>052-TXZ083>090-151200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST TUE NOV 14 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER PORTIONS OF
CENTRAL... NORTHERN AND SOUTHEAST OKLAHOMA... HOWEVER... THE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM MOVING THROUGH THE CENTRAL AND
SOUTHERN PLAINS TONIGHT WILL DRIVE A COLD FRONT SOUTH ACROSS THE
AREA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY
NORTHEAST OF A LINE FROM CHEYENNE... TO HOBART... TO RINGLING.
ALTHOUGH MOISTURE WILL BE QUITE LIMITED... VERY COLD TEMPERATURES
ALOFT ASSOCIATED WITH THE UPPER LEVEL STORM SYSTEM... COULD CREATE
SUFFICIENT INSTABILITIES TO SUPPORT ISOLATED HIGH-BASED
THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY NOV 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
UNUSUALLY STRONG SURFACE WINDS ARE EXPECTED TONIGHT BEHIND A FAST
MOVING COLD FRONT WITH WIND GUSTS OF 50 TO 60 MPH POSSIBLE IN SOME
AREAS. THESE DANGEROUS WINDS WILL BE STRONG ENOUGH TO CAUSE ISOLATED
STRUCTURAL DAMAGE AND DOWN TREES AND POWER LINES. THE FRONT IS
EXPECTED TO BE ARRIVE IN NORTHWEST OKLAHOMA EARLY THIS EVENING...
AND MOVE RAPIDLY SOUTHEAST ACROSS WESTERN AND CENTRAL OKLAHOMA...
AND THE WESTERN PART OF NORTH TEXAS... BY EARLY WEDNESDAY MORNING.
THE HIGH WINDS ALSO WILL MAKE FOR DIFFICULT DRIVING CONDITIONS
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS ESPECIALLY FOR LIGHT WEIGHT
AND HIGH PROFILE VEHICLES. THESE HIGH WINDS WILL BE WIDESPREAD
ACROSS THE AREA OVERNIGHT AND INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
THE VERY STRONG WINDS... WITH GUSTS IN EXCESS OF 50 MPH... WILL
PERSIST INTO MUCH OF WEDNESDAY WHILE CONTINUING TO MAKE DRIVING
CONDITIONS DIFFICULT AND ALSO POSING A RISK FROM DOWNED POWER LINES
AND TREES. THE WINDS WILL GRADUALLY SUBSIDE WEDNESDAY AFTERNOON AND
EVENING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Roger Mills

When
November 15, 12:35 AM CST to 10:05 AM CST
Where
Roger Mills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

High Wind, Dewey

When
November 15, 1:10 AM CST to 6:35 AM CST
Where
Dewey forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

High Wind, Woodward

When
November 15, 1:35 AM CST to 3:35 AM CST
Where
Woodward forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

High Wind, Custer

When
November 15, 1:40 AM CST to 2:55 AM CST
Where
Custer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

High Wind, Harper

When
November 15, 1:55 AM CST to 2:30 AM CST
Where
Harper forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

High Wind, Woods

When
November 15, 2:00 AM CST
Where
Woods forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Beckham

When
November 15, 2:00 AM CST
Where
Beckham forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
November 15, 2:25 AM CST to 9:20 AM CST
Where
Kiowa forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

High Wind, Harmon

When
November 15, 2:30 AM CST
Where
Harmon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

High Wind, Ellis

When
November 15, 3:10 AM CST to 4:05 AM CST
Where
Ellis forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

High Wind, Washita

When
November 15, 3:35 AM CST to 9:15 AM CST
Where
Washita forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

High Wind, Comanche

When
November 15, 3:40 AM CST to 7:55 AM CST
Where
Comanche forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

High Wind, Stephens

When
November 15, 4:27 AM CST
Where
Stephens forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

High Wind, Tillman

When
November 15, 5:40 AM CST to 8:30 AM CST
Where
Tillman forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

High Wind, Jackson

When
November 15, 6:10 AM CST to 7:32 AM CST
Where
Jackson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

High Wind, Greer

When
November 15, 7:18 AM CST to 9:30 AM CST
Where
Greer forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

High Wind, Grady

When
November 15, 7:20 AM CST
Where
Grady forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

High Wind, Cleveland

When
November 15, 8:30 AM CST to 9:15 AM CST
Where
Cleveland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

High Wind, Pottawatomie

When
November 15, 1:20 PM CST to 2:10 PM CST
Where
Pottawatomie forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

High Wind, Oklahoma

When
November 15, 1:35 PM CST
Where
Oklahoma forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

High Wind, Garfield

When
November 15, 2:25 PM CST
Where
Garfield forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343, 5342, 5340, 5344, 5297, 5337, 5346, 5349, 5348, 5339, 5345, 5353, 5355, 5352, 5350, 5347, 5354, 5359, 5360, 5358, 5341.